Tennessee, 2024Damaging Winds in Tennessee, June 9, 2024
June 9, 2024 · NWS MRX · 8 events in 4 counties and zones
A cold front moving through the region sparked a broken line of thunderstorms, of which a couple of storms produced isolated pockets of severe straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the region sparked a broken line of thunderstorms, of which a couple of storms produced isolated pockets of severe straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 2:17 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 9, 2:17 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
317 PM EDT Sun Jun 9 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 306 PM EDT Sun Jun 9 2024
Key Messages:
1. Isolated strong storms this afternoon and evening.
2. Cooler and fairer weather on Monday.
Showers and isolated thunderstorms entering the northwest portion
of the forecast area presently will continue to move eastward
through much of the northern two-thirds of the area through
evening, probably with increasing convection during the peak
diurnal heating hours. Isolated strong storms are possible, with
wind and small hail being the primary hazard. A secondary-ish
round of convection may cross the southern third of the area
overnight as the northern fringe of a convective area riding along
and MCV from western TN into the Southeast states tonight.
A cold front is accompanying and helping to trigger these
convective rounds, and it will do a good job of pushing the rain
track to our south. Most of the precip will be exiting SW NC
during the morning hours, and Monday is expected to kick off a
series of fair weather days. Temperatures will be a little cooler
than normal on Monday thanks to cooler air infiltrating in behind
the surface cold front.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 306 PM EDT Sun Jun 9 2024
Key Messages:
1. Cooler than normal Tuesday then back to normal Wednesday. Low to
mid 90's possible by the end of the week and weekend.
2. Strong high pressure now forecast to build overhead may actually
keep us dry much of the work week. Uncertainty grows next weekend
with tropical moisture south of us and a cold front to our north.
Discussion:
Monday night starts dry with troughing just to our east and ridging
to our west. The ridging out west will set the stage for conditions
expected during the long term period. Tuesday will be the last
comfortable day if you prefer cooler than normal summer temperatures
and relative humidity. Highs will struggle to reach 80 in parts of
the valley Tuesday afternoon.
Ridging aloft expected to squeeze between two upper lows
as it builds north and east the rest of the week. Strong surface
high pressure will build over the Ohio Valley, eventually moving to
the Mid-Atlantic by midweek. What was thought to be a daily chance
for run of the mill showers and thunderstorms this week, has now
changed completely with the forecast going with mostly dry and hot
conditions. As the surface high moves to our east and heights aloft
expand, temperatures are expected to push above normal Thursday and
into the weekend. This is evident in 850 temps reaching or exceeding
20 deg C. In other words, low to mid 90's possible during this time.
The heat index or feel like temperatures, could possibly reach the
mid to upper 90's during the peak heating timeframe.
The upper low that will develop and move over the Gulf is still in
play across the south. Strong ridging may block both that system and
a cold front expected to develop over the upper US from impacting us
the end of the week. Showers and thunderstorms try to move in from
both directions (systems) this weekend, but it's still too early to
know if we will actually see a relief from likely dry weather this
week. Highly dependent on if the ridge and surface high can be
broken down. The cold front, however, will move overhead regardless
Friday into Saturday.
&&
.AVIATION...
(18Z TAFS)
Issued at 120 PM EDT Sun Jun 9 2024
Sites not too problematic, with VFR or MVFR ceilings present.
Precip moving across middle TN presently will begin to impact the
sites mid-afternoon, and expecting a little embedded thunder with
it. Precip event should end between 02-04Z, and VFR expected to
prevail afterward.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 84 60 83 / 30 0 0 0
Knoxville McGhee Tyson Airport, TN 62 80 57 79 / 30 0 0 0
Oak Ridge, TN 60 80 56 80 / 20 0 0 0
Tri Cities Airport, TN 57 77 53 77 / 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...GC
LONG TERM....KS
AVIATION...GC
Hazardous weather outlook, Jun 9, 2:18 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
318 PM EDT Sun Jun 9 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
318 PM EDT Sun Jun 9 2024 /218 PM CDT Sun Jun 9 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A few strong thunderstorms may be possible this afternoon and
evening. Gusty winds, small hail, and frequent lightning may
occur with the stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 9, 3:52 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Sun Jun 9 2024
TNZ035-036-067>069-071>074-092130-
Anderson TN-Blount Smoky Mountains TN-Sevier Smoky Mountains TN-
Roane TN-Loudon TN-Knox TN-North Sevier TN-NW Blount TN-Morgan TN-
452 PM EDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...
NORTHEASTERN LOUDON...SOUTHWESTERN ANDERSON...SOUTHERN KNOX...
BLOUNT...NORTHEASTERN ROANE AND SEVIER COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir City,
Alcoa, Kingston, Gatlinburg, and Farragut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3596 8464 3617 8443 3618 8441 3578 8331
3557 8349 3556 8359 3558 8361 3557 8363
3556 8376 3552 8383
TIME...MOT...LOC 2051Z 296DEG 36KT 3596 8432
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jun 9, 4:06 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM EDT Sun Jun 9 2024
TNZ036>038-040-069-070-073-092200-
Anderson TN-Jefferson TN-Northwest Cocke TN-Union TN-Grainger TN-
Knox TN-North Sevier TN-
506 PM EDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ANDERSON...
NORTHEASTERN KNOX...JEFFERSON...NORTHWESTERN COCKE...SOUTHEASTERN
UNION...NORTHERN SEVIER AND SOUTHWESTERN GRAINGER COUNTIES THROUGH
600 PM EDT...
At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Maynardville to near Clinton.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Sevierville, Clinton, Jefferson City, Newport, Dandridge,
Maynardville, White Pine, Plainview, and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 8419 3628 8374 3619 8347 3616 8346
3616 8340 3614 8339 3615 8338 3615 8337
3611 8325 3608 8323 3611 8324 3606 8309
3580 8331 3579 8335
TIME...MOT...LOC 2105Z 296DEG 31KT 3624 8367 3607 8405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Jun 9, 4:30 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
530 PM EDT Sun Jun 9 2024
TNZ041-068-069-071>074-092215-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-
Sevier Smoky Mountains TN-Loudon TN-Knox TN-North Sevier TN-
NW Blount TN-
530 PM EDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LOUDON...
SOUTHEASTERN KNOX...BLOUNT AND SEVIER COUNTIES THROUGH 615 PM EDT...
At 529 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sevierville to 6 miles
east of Eagleton Village to near Louisville. Movement was southeast
at 40 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maryville, Sevierville, Lenoir City, Alcoa, Gatlinburg, Pigeon Forge,
Louisville, Rockford, Eagleton Village, and Smoky Mountains-Newfound
Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 8429 3585 8398 3597 8379 3574 8318
3573 8320 3572 8325 3569 8326 3566 8330
3566 8335 3562 8340 3561 8344 3557 8349
3556 8359 3558 8361 3557 8363 3556 8377
TIME...MOT...LOC 2129Z 292DEG 42KT 3593 8368 3579 8383 3577 8413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DHThunderstorm Wind, Jefferson
- When
- June 9, 4:55 PM EST
- Where
- Jefferson County, 2.15 mi SSW of French Broad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.990, -83.310
Multiple trees and powerlines were blown down by powerful thunderstorm wind gusts.
Thunderstorm Wind, Jefferson
- When
- June 9, 4:55 PM EST
- Where
- Jefferson County, 3.54 mi S of French Broad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 35.970, -83.312
Member of the public reported a tree was snapped and laid across a local roadway by severe thunderstorm wind gusts.
Thunderstorm Wind, Cocke
- When
- June 9, 5:00 PM EST
- Where
- Cocke County, 0.43 mi NE of Carson Spg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 35.925, -83.265
Member of the public reported several trees were blown down by severe thunderstorm wind gusts in Carson Springs, TN.
Thunderstorm Wind, Cocke
- When
- June 9, 5:03 PM EST
- Where
- Cocke County, 0.89 mi SW of Northport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.960, -83.190
Multiple trees and powerlines were felled by severe thunderstorm wind gusts.
Thunderstorm Wind, Cocke
- When
- June 9, 5:05 PM EST
- Where
- Cocke County, 1.89 mi NNE of Sardis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 35.926, -83.218
A member of the public reported a very large diameter tree was felled by powerful thunderstorm wind gusts just southwest of Newport, TN. Tree landed on top of a vehicle parked at the residence. Additionally, a manufactured house had a partial wall collapse and roof removed, resulting in insulation being blown into a neighboring tree.
Thunderstorm Wind, Blount
- When
- June 9, 5:10 PM EST
- Where
- Blount County, 0.89 mi SE of Cades Cove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.610, -83.820
Multiple trees were felled by severe thunderstorm wind gusts in Great Smoky Mountains National Park near the Cades Cove Loop entrance.
Thunderstorm Wind, Sevier
- When
- June 9, 5:15 PM EST
- Where
- Sevier County, 1.49 mi NNW of Elkmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.670, -83.590
Multiple trees were blown down by severe thunderstorm winds near the Elkmont Campground in Great Smoky Mountains National Park.
Thunderstorm Wind, Cocke
- When
- June 9, 5:25 PM EST
- Where
- Cocke County, 1.32 mi ESE of London
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.860, -82.980
Multiple trees and powerlines were blown down by powerful thunderstorm winds along Round Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 9 to 16, 202429 deaths · 28 events
- Flash Flood and Hail in New Mexico, June 9, 20241 death · 0.88 in hail · 2 events
- Hail and Damaging Wind in Mississippi, June 9, 2024$250,000 · 2.5 in hail · 16 events
- Damaging Wind in South Carolina, June 9, 2024$150,000 · 50 kt wind · 1 event
- Flash Flood and Hail in Colorado, June 9, 2024$20,000 · 1.75 in hail · 14 events
- Damaging Wind in South Carolina, June 9, 2024$25,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, June 9, 20241 injured · 70 kt wind · 9 events
- Flash Flooding and Hail in Idaho, June 9, 2024$6,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Kansas, June 9, 202461 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, June 9, 20241.25 in hail · 7 events
- Tornado and Flash Flooding in Colorado, June 9 to 10, 20240.75 in hail · 5 events
- Flash Flood and Hail in Texas, June 9, 20241 in hail · 4 events